The integer Chebyshev problem. (English) Zbl 0859.11044

This paper gives a good indication of the great difficulties that can be expected if one wants to improve (even slightly) upon previous results for very easily formulated problems. Nevertheless, the authors have been able to strike a good balance between the description of methods and explicitly writing down proofs in this paper.
Consider the following minimization problem: \[ \Omega_n[a,b]: =\biggl(\inf\bigl\{ |p|_{[a,b]}: 0\neq p\in Z_n\bigr\} \biggr)^{1/n} \] \((Z_n\): polynomials of degree at most \(n\) with integer coefficients; \(|\cdot |\): the sup-norm). \(\Omega[a,b]: =\inf\{\Omega_n[a,b]: n=0,1,2,\dots\} =\lim_{n\to\infty} \Omega_n[a,b ]\). A polynomial for which the value \(\Omega_n[a,b]\) is attained is called an \(n\)-th integer Chebyshev polynomial.
Much is known (cf. the references in the paper) and as it is sufficient to restrict to intervals of length at most 4 (for \(b-a>4\): \(\Omega[a,b] = \Omega_n [a,b] =1)\), the authors look at the interval \([0,1]\). The best previous bounds are \(1/2.37684 \dots \leq \Omega [0,1]\leq 1/2.3541\dots\). The upper bound is improved to \(1/2.3605 \dots\) and the authors show that for every natural number \(k\), the \(n\)-th integer Chebyshev polynomial is divisible by \((P_{120})^k\), with \(P_{120}\) a fixed integer polynomial of degree 120, provided \(n\) is sufficiently large.
Using results on orthogonal Müntz-Legendre polynomials, the authors furthermore deduce other results on factors of \(n\)-th integer Chebyshev polynomials and the dependence of \(\Omega[a,b]\) on the interval \([a,b]\). To get an impression of the type of results, the following is proved: \[ \left(m+2- {1\over 4(m+1)} \right)^{-1} \leq\Omega [0,1/m] \text{ for every } m=1,2, \ldots, \]
\[ \Omega[0,1/m] \leq(m+1.46)^{-1} \text{ for } m \text{ large enough}. \] Finally the connection with the Schur-Siegel trace problem is indicated and it is shown how bounds on \(\Omega[0,1/m]\) can be used to give a lower bound for \((\alpha_1+ \cdots + \alpha_d)/d\), where \(\alpha_1\) is a totally positive algebraic integer of degree \(d\).


11J54 Small fractional parts of polynomials and generalizations
11B83 Special sequences and polynomials
41A50 Best approximation, Chebyshev systems
Full Text: DOI


[1] Francesco Amoroso, Sur le diamètre transfini entier d’un intervalle réel, Ann. Inst. Fourier (Grenoble) 40 (1990), no. 4, 885 – 911 (1991) (French, with English summary). · Zbl 0713.41004
[2] Emiliano Aparicio Bernardo, Methods for the approximate calculation of the minimum uniform Diophantine deviation from zero on a segment, Rev. Mat. Hisp.-Amer. (4) 38 (1978), no. 6, 259 – 270 (Spanish). · Zbl 0416.41008
[3] ——, New bounds on the minimal Diophantine deviation from zero on \([0,1]\) and \([0,1/4]\), Actus Sextas Jour. Mat. Hisp.-Lusitanas (1979), 289–291. · Zbl 0938.11501
[4] ——, On some systems of algebraic integers of D.S. Gorshkov and their application in calculus, Rev. Mat. Hisp.-Amer. 41 (1981), 3–17 (Spanish).
[5] È. Aparisio, Some results in the problem of Diophantine approximations of functions by polynomials, Trudy Mat. Inst. Steklov. 163 (1984), 6 – 9 (Russian). International conference on analytical methods in number theory and analysis (Moscow, 1981). · Zbl 0583.41007
[6] P. Borwein and T. Erdélyi, Polynomials and polynomial inequalities, Springer-Verlag, New York, 1995. · Zbl 0840.26002
[7] P. Borwein and C. Ingalls, The Prouhet Tarry Escott problem revisited, Math. Enseign. 40 (1994), 3–27. · Zbl 0810.11016
[8] G. V. Chudnovsky, Number theoretic applications of polynomials with rational coefficients defined by extremality conditions, Arithmetic and geometry, Vol. I, Progr. Math., vol. 35, Birkhäuser Boston, Boston, MA, 1983, pp. 61 – 105. · Zbl 0547.10029
[9] M. Fekete, Über die Verteilung der Wurzeln bei gewissen algebraischen Gleichungen mit ganzzahligen Koeffizienten, Math. Zeit. 17 (1923), 228–249. · JFM 49.0047.01
[10] Le Baron O. Ferguson, Approximation by polynomials with integral coefficients, Mathematical Surveys, vol. 17, American Mathematical Society, Providence, R.I., 1980. · Zbl 0441.41003
[11] V. Flammang, Sur la longeur des entiers algébriques totalement positifs, preprint. · Zbl 0831.11057
[12] D. Hilbert, Ein Beitrag zur Theorie des Legendreschen Polynoms, Acta Math. 18 (1894), 155–159. · JFM 25.0817.02
[13] B. Kashin, On algebraic polynomials with integer coefficients with least deviation from zero on an interval, preprint. · Zbl 0782.11007
[14] Tateaki Sasaki, Tomokatsu Saito, and Teruhiko Hilano, Analysis of approximate factorization algorithm. I, Japan J. Indust. Appl. Math. 9 (1992), no. 3, 351 – 368. · Zbl 0808.12001
[15] H. L. Montgomery, Ten Lectures on the Interface Between Analytic Number Theory and Harmonic Analysis, CBMS, Vol. 84, Amer. Math. Soc., Providence, R. I., 1994. CMP 95:02 · Zbl 0814.11001
[16] I. Schur, Über die Verteilung der Wurzeln bei gewissen algebraischen Gleichungen mit ganz-zahligen Koeffizienten, Math. Zeit. 1 (1918), 377–402. · JFM 46.0128.03
[17] G. Pólya and G. Szegő, Problems and theorems in analysis. Vol. I: Series, integral calculus, theory of functions, Springer-Verlag, New York-Berlin, 1972. Translated from the German by D. Aeppli; Die Grundlehren der mathematischen Wissenschaften, Band 193. · Zbl 0236.00003
[18] Edward B. Saff and Richard S. Varga, On lacunary incomplete polynomials, Math. Z. 177 (1981), no. 3, 297 – 314. · Zbl 0438.42011
[19] C. L. Siegel, The trace of totally positive and real algebraic integers, Annals of Math. 46 (1945), 302–314. · Zbl 0063.07009
[20] C. J. Smyth, The mean values of totally real algebraic integers, Math. Comp. 42 (1984), no. 166, 663 – 681. · Zbl 0536.12006
[21] Christopher Smyth, Totally positive algebraic integers of small trace, Ann. Inst. Fourier (Grenoble) 34 (1984), no. 3, 1 – 28 (English, with French summary). · Zbl 0534.12002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.